Sulfonylureas and hypoglycemia
Ian W Campbell, BSc, MBChB, FRCPE
Diabetic Hypoglycemia May 2009, Volume 2, Issue 1: page 3-10
The sulfonylureas are one of the most commonly prescribed drugs for the management of type 2 diabetes. Sulfonylurea-induced hypoglycemia (SIH) is a well-recognized side-effect of this class of therapy, and all sulfonylureas have the potential to cause hypoglycemia.
This review discusses the incidence of SIH, with particular reference to SIH caused by different sulfonylureas. It reflects on the morbidity and mortality, and signs and symptoms seen in SIH, and discusses precipitating factors leading to increased risk of SIH, such as increasing age, poor food intake and drug interactions. Treatment of SIH is also discussed; standard therapies to treat SIH being basically the same as for insulin-induced hypoglycemia.
The review concludes that SIH is more frequent than is commonly realized, with up to 10% of patients on sulfonylurea therapy at risk each year of a severe hypoglycemic episode. Home blood glucose monitoring is advised in type 2 diabetes patients, especially where HbA1c levels of 7.5% or less are targeted. The review highlights that education of patients and medical staff in the prevention of SIH is a key issue in today’s clinical practice.
Keywords: hypoglycemia, sulfonylurea, SIH, type 2 diabetes